zbMATH — the first resource for mathematics

Global vortex rings and asymptotic behaviour. (English) Zbl 0845.76017
The existence of solution is investigated in the case of steady axisymmetric vortex rings in an ideal fluid. The dependence between stream-function and vorticity is supposed to be known. The vortex-strength parameter and the propagation velocity of the vortex ring are prescribed as well. A direct variational method is used; it is proved that the corresponding functional is differentiable, and the minimizing sequences of a constrained variational problem are precompact. The main result on the asymptotic behaviour is that the cross-section of a steady vortex ring shrinks to a point, and the vortex ring degenerates into a singular circle as the vortex-strength parameter tends to infinity.

76B47 Vortex flows for incompressible inviscid fluids
35Q35 PDEs in connection with fluid mechanics
Full Text: DOI
[1] Berger, M.S.; Fraenkel, L.E., Nonlinear desingularization in certain free-boundary problem, Communs math. phys., 77, 149-172, (1980) · Zbl 0454.35087
[2] Ambrosetti, A.; Yang, Jianfu, Asymptotic behaviour in planar vortex theory, Atti. accad. naz. lincei R. cl. sci. fis. mat. natur., 1, 285-291, (1990) · Zbl 0709.76027
[3] Turkington, B.; Turkington, B., On steady vortex flow in two dimensions, I and II, Communs partial diff. eqns, Communs partial diff. eqns, 8, 1031-1071, (1983) · Zbl 0523.76015
[4] Yang, Jianfu, Existence and asymptotic behaviour in planar vortex theory, Math. models meth. appl. sci., 1, 461-475, (1991) · Zbl 0738.76009
[5] Ambrosetti, A.; Mancini, G., On some free boundary problems, () · Zbl 0477.35084
[6] Ambrosetti, A.; Struwe, M., Existence of steady vortex rings in an ideal fluid, Archs ration. mech. analysis, 108, 97-109, (1989) · Zbl 0694.76012
[7] Fraenkel, L.E.; Berger, M.S., A global theory of steady vortex rings in an ideal fluid, Acta math., 132, 13-51, (1974) · Zbl 0282.76014
[8] Ni, W.M., On the existence of global vortex rings, J. analyse math., 37, 208-247, (1980) · Zbl 0457.76020
[9] Amick, C.J.; Fraenkel, L.E., The uniqueness of Hill’s spherical vortex, Archs ration. mech. analysis, 92, 91-119, (1986) · Zbl 0609.76018
[10] Lions, P.-L., Symétrie et compacité dans LES éspaces de Sobolev, J. funct. analysis, 49, 315-334, (1982) · Zbl 0501.46032
[11] Chang, K.C., ()
[12] Lions, P.-L.; Lions, P.-L., The concentration-compactness principle in the calculus of variations. the locally compact case, part 1 and part 2, Ann. inst. H. Poincaré analyse non lineaire, Ann. inst. H. Poincaré analyse non lineaire, 1, 223-283, (1984) · Zbl 0704.49004
[13] Strauss, W., Existence of solitary waves in higher dimensions, Communs math. phys., 55, 149-162, (1977) · Zbl 0356.35028
[14] Friedman, A.; Turkington, B., Vortex rings: existence and asymptotic estimates, Trans. am. math. soc., 268, 1-37, (1981) · Zbl 0497.76031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.